Can I keep taking steroids?
Q) I am 84 and have osteoarthritis of the hip. In 2009 I was diagnosed with polymyalgia rheumatica (PMR) and put on 30 mg of steroids which rapidly sorted the pain of both the hip and the PMR. By 2011 the prednisolone was tapered to 5mg every other day. I insist on continuing with the 5 mg of prednisolone every other day (despite my GP’s opposition) because together with 2 g of paracetamol daily it alleviates the hip pain. Am I right in believing that this continuing dose contributes to pain relief and is unlikely to cause harm? I have a DEXA scan every six months which has now shown osteoporosis. It is patently absurd for 85-year-old man to risk hip replacement so he can run instead of hobble; opiates are very unpleasant, and NSAIDs produce ulcers.
G.R Ketley, Hatfield, Herts (Winter 2013)
A) It would be a mistake to have a hip replacement if you can satisfactorily control your symptoms by other means. Although hip replacements are highly successful operations, and relieve suffering for thousands of people each year, they are not without risk and should not be undertaken lightly. I don’t see any problem doing exactly what you are doing to control your symptoms. If that is all it takes to keep you going then it is worth any risk. What are the risks? Well, your doctor identifies osteoporosis as a significant risk and it has been shown recently on your bone density scan. But remember, at your age, bone is lost anyway, and I would have been surprised to find that you had a normal bone density. Keeping active, which the drugs allow you to do, will help prevent further bone loss, and you could also take calcium and vitamin D supplements.
This answer was provided by Dr Philip Helliwell for the Winter 2013 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.